, Volume 23, Issue 4, pp 281-292
Date: 29 Aug 2012

Suicidality in People Taking Antiepileptic Drugs

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Suicide is an important cause of premature death. In the general population, most people who commit suicide have a psychiatric problem at the time. People with epilepsy are thought to be at increased risk from suicide and suicidality (suicidal ideation or behaviour). Standardized mortality ratios estimated for suicide in people with epilepsy are usually between 3 and 5. Risk factors for suicide in people with epilepsy have been suggested, including early age of onset of seizures, temporal lobe epilepsy, severe seizures and recent control of seizures. Psychiatric co-morbidity also seems to be an important factor in people with epilepsy who commit suicide.

In recent years, suicidality has been recognized as a complication of several groups of drugs and, most recently, antiepileptic drugs (AEDs) have been implicated. The US FDA performed a meta-analysis of 199 placebo-controlled studies of 11 AEDs used for seizure control, psychiatric or ‘other’ indications. There were four completed suicides in those taking AEDs and none in those taking placebo. The odds ratio for suicidal behaviour or ideation was 1.8 (95% CI 1.24, 2.66), suggesting that people taking AEDs are more at risk than those taking placebo. The odds ratio was significantly raised for people taking AEDs for epilepsy, but not for the other indications.

AEDs may affect mood by means of several mechanisms. In people with epilepsy, however, the concept of forced normalization (or alternative psychosis) may also play a part. In this situation, control of seizures (by AEDs or epilepsy surgery) may alternate with psychotic features or, less commonly, depression, although this is not fully understood.

The risk of suicidal ideation and behaviour as adverse effects of AED treatment, although increased, seems low. As a result of the FDA’s alert clinicians are supposed to inform patients and their families of this increased risk but it is important to place it in a proper perspective. Some people with epilepsy are more likely to develop psychiatric adverse effects with any AEDs, and these people should be followed closely whenever a new AED is introduced. Nonetheless, in people with epilepsy the risk of suicidality associated with AEDs needs to be balanced against the risk of not treating the seizures. In fact, the risk of stopping AEDs or refusing to start AEDs for the control of a seizure disorder may be significantly worse and may result in serious harm, including death of the patient